Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Kidney Diseases

Kidney Function Problems Due to Anti-Rejection Medication

03/31/2009

Question:

I am a female, age 43 yrs, do not smoke or drink alcohol. I had my kidney transplant 22 months ago. In the past 9 months, my proteinuia has been increasing. The MACR has changed from 7.7 in June 2008 to 71 in Feb 2009. Albumin Random Urine is elevated from 60mg/L in Jun 2008 to 590mg/L in Feb 2009.

The reason for the problem according to my doctor is the anti-rejection medication called sirolimus. He changed it from sirolimus to tarcolimus (prograf) on January 2009, but the MACR, albuim random urine is still gradually increasing as of Feb 20,2009. My creatinine level increased from 70 in Jan to 83 in Feb umol/L (this number is up and down between 66 and 85 umol in the pass 10 months).

How can I control these complications?

Answer:

Although sirolimus is known to increase urine protein excretion, there are many other causes of proteinuria after kidney transplantation, including recurrence of the original kidney disease, spillage of protein form the retained native kidneys, and various forms of rejection (both acute and chronic).

If your kidney dysfunction worsens or if urine protein excretion worsens, your doctor may recommend a biopsy of the transplanted kidney to sort out the cause. For patients with very heavy proteinuria (higher than what you report in your case), some doctors recommend the use of ACE inhibitors or angiotensin receptor blockers which can reduce protein excretion. As is always true, when using such drugs, the potential benefit of reducing proteinuira must be weighed against the risk of other side effects.

For more information:

Go to the Kidney Diseases health topic, where you can:

Response by:

Donald E Hricik, MD Donald E Hricik, MD
Professor of Medicine
Chief of the Division of Nephrology and Hypertension
School of Medicine
Case Western Reserve University